Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Physiotherapy started. Getting weakness, neck pain and stiffness. Should I discontinue it?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
As per MRI 03/2011 ,physiotherapy was started -ISOMETRIC EXERCISES, AND RANGE OF MOTION, NECK TRACTION was given for 4 seatings which involves raising of legs like 45degree, needles 3 with massage and nerve stimulattions, manual exercise were given. It has been observed that pain legs- like jerking and weakness,increased,, neck pain and stiffness both sides increased with back around pain increased, Both shoulder pain and shivers-vibrations started more, lower lumber pain also increased. Stairs in house are feeling difficult, does may happen due to physiotherapy, more over this has been started on the bases of two year old MRI which is enclosed.please guide-
Should I continue physiotherapy or discontinue it?
Facet injections for C4-5, C6-7 has been booked for 4 dates, means they will give facet injections at these levels C4-5==two seating-Right and Left and C6-7 also two seating at right and left, They are explaining that these will carry Steroids.,guide should I go for injections or ask for fresh examination- which will be best-X Rays available readily,CT available over 30-40 days MRI available over 4-5 months.
Posted Sat, 11 May 2013 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 1 hour later
Hello and Welcome to XXXXXXX
Thanks for writing to us.

The exercises will usually include stretching the neck muscles, which can spasm due to the pain of the stenosis as your body tries to find a comfortable position in which to hold your head. They will not treat the stenosis, but they can help relieve some of the side effects of the condition.

As your problem increases and and you experiences weakness, I suggest you to discontinue exercises at present.

As pain is more, you can go for facet injections. It is correct that these will carry steroids, but these are given locally at site of inflammation around the cord. So these are beneficial in your condition to reduce the inflammation and edema around the nerve roots thus relieving the pressure over it.

So go for it as the dates scheduled and plan for a new MRI to see the status of foraminal stenosis so that further treatment plan can be formulate.

Hope this helps you.Please do write back if you have any additional concerns.

Wishing you good health...

Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Follow-up: Physiotherapy started. Getting weakness, neck pain and stiffness. Should I discontinue it? 44 hours later
Thanks a lot Dr XXXXXXX As you said Physiotherapy has been stopped.
MRI date is 2 years from now.
Please guide can I discontinue injections after first one at one side say at right on C4-5 in case I dont any benefit or increase in sign, , Radiologist will give these injections during four seating one at a time one one side-- right and left of C4-5, C6-7, Does this is a right procedure, actually I dont want to take any chance at all because Canadian Health is very unexpertise.
Does these injections can give any adverse effects? what are expected side effects?
Latest blood work of thyroid shows TSH 6.14 mIU/L (high, range is 0.20- 6.00)
Free T4 8.8 pmol/L (Low range 10.0 -25.0 ),, Thyroid Peroxidase antibody 5.8 KIU/L(range 0.0 -34.0) Synthroid is started, about 20 days back TSH was 0.03 how come this happen, does these fast changes are possible, means that tests of thyroid should be done after 1 month?
Ultra sound of thyrod and neck is enclosed, please clarify that what does it means- lymph nodes so big.
Regards XXXXXX
Answered by Dr. Saurabh Gupta 18 hours later
Thanks for writing back.

Go for facet injections as suggested by your doctor. It is a right procedure.
Side effects of the treatment are very minimal in comparison with the pain and long recovery time associated with major surgery. During the procedure, you may be slightly uncomfortable while your injections are being administered. After the procedure, you may experience:
Numbness at the injection site for up to six hours after the injections.
Slightly worsened symptoms for a day or two following the injections, then significant relief as the treatment begins to work.
Less than 5% of patients could experience facial flushing, mild rises in body temperature, headaches, and bloating for 1-3 days following treatment. These are all side effects of any steroid medication and are very uncommon with facet joint injections.

As your blood reports you are suffering from hypothyroidism. So your doctor started the synthroid. After taking this drug your TSH level came back to 0.03 after 20 days.These changes can occur after taking drug.

Do not worry, your thyroid and neck ultrasound is normal. there is no any abnormal tissue or nodule in thyroid.
Lymph nodes showing in the anterior neck bilaterally are mildly prominent but are normal.

Hope this helps you. Please do write back if you have any additional concerns.
Please accept my answer in case you do not have further queries

Wishing you speedy recovery...

Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor